Wyoming, 2011High Wind in Wyoming, November 3, 2011
November 3, 2011 · NWS RIW · 2 events in 2 counties and zones
High wind developed within the Red Desert to Casper corridor as a tight pressure gradient coupled with strong southwest flow across the area. Gusts to 62 mph were recorded at an automated sensor in the Green Mountains and a semi-truck was blown over along Wyoming Boulevard in southwest Casper.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High wind developed within the Red Desert to Casper corridor as a tight pressure gradient coupled with strong southwest flow across the area. Gusts to 62 mph were recorded at an automated sensor in the Green Mountains and a semi-truck was blown over along Wyoming Boulevard in southwest Casper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 3, 1:37 AM MST, 5 hours 33 minutes earlier.
Area forecast discussion, Nov 3, 1:37 AM MST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
237 AM MDT THU NOV 3 2011
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
MOSTLY CLEAR SKIES NOTED ACROSS THE AREA...WITH A FEW MID TO HIGH
LEVEL CLOUDS SPILLING OVER THE RIDGE OF HIGH PRESSURE AND INTO
WESTERN WYOMING. CLEAR SKIES EXPECTED ACROSS PORTIONS OF THE CWA
THIS MORNING...AND SOME RESIDUAL MOISTURE FROM MELTING SNOW MAY BE
ENOUGH TO INITIATE AREAS OF FREEZING OR ICE FOG...ESPECIALLY ACROSS
FREMONT AND SWEETWATER COUNTIES. GUSTY WIND REMAINS OVER THE WIND
CORRIDOR AROUND CASPER THIS MORNING...WHICH WILL RESULT IN SOME
BLOWING SNOW. ANY FOG DEVELOPMENT WILL DISSIPATE DURING THE MID TO
LATE MORNING HOURS TODAY.
THE AXIS OF THE RIDGE OF HIGH PRESSURE WILL SLIDE THROUGH THE CWA
TODAY. THIS WILL ALLOW SOUTH TO SOUTHWEST FLOW TO BECOME MORE
WIDESPREAD OVER THE AREA...RESULTING IN GUSTY WIND OVER THE WIND
CORRIDOR THROUGH MOST OF THE DAY. DRY CONDITIONS WILL CONTINUE
THROUGH THE OVERNIGHT HOURS. A WAVE OF LOW PRESSURE WILL MOVE
TOWARDS WESTERN WYOMING EARLY FRIDAY. THIS SYSTEM WILL INCREASE THE
PRESSURE GRADIENT OVER THE AREA BY FRIDAY AFTERNOON...WITH INCREASED
WIND EXPECTED. SHOWER ACTIVITY ASSOCIATED WITH THE WAVE OF LOW
PRESSURE WILL BEGIN TO MOVE INTO WESTERN WYOMING FRIDAY AFTERNOON.
MODELS CONTINUE TO DEBATE THE TRACK AND TIMING OF THIS SYSTEM. THE
NAM DEMONSTRATES THIS SYSTEM SPLITTING...WITH A CHUNK OF THE ENERGY
REMAINING OVER WESTERN AND NORTHERN WYOMING...WHILE ANOTHER CHUNK
DIVES FURTHER SOUTH. THE MORE SOUTHERLY CHUNK IS THEN EXPECTED TO
QUICKLY LIFT THROUGH EASTERN WYOMING AND INTO SOUTH DAKOTA. THE
SPEED OF THIS SYSTEM IS TOO GREAT TO AID IN THE DEVELOPMENT OF MUCH
UPSLOPE PRECIPITATION AS WAS PREVIOUSLY EXPRESSED IN MODEL RUNS.
THE GFS IS THE MORE ACCEPTED SOLUTION BASED ON NATIONAL CENTERS.
THIS SOLUTION KEEPS THE WAVE TOGETHER...THOUGH SLOWS DOWN ITS
PROGRESSION AND DIGS THE ENERGY A BIT FURTHER SOUTH. THE GFS THEN
DOES NOT HAVE MUCH ACTIVITY OCCURRING EAST OF THE CONTINENTAL DIVIDE
UNTIL SATURDAY MORNING...WITH THE SYSTEM THEN MOVING RELATIVELY
QUICKLY THROUGH THE REMAINDER OF THE AREA. FORECAST TRENDS MORE
TOWARDS GFS SINCE IT IS THE MORE ACCEPTED SOLUTION. HAVE DELAYED THE
HIGHER POPS...AND REMOVED SOME OF THE UPSLOPE SNOWFALL DEMONSTRATED
IN THE FORECAST SINCE THE GFS KEEPS THE SYSTEM AS A WAVE.
OVERALL...THE CURRENT FORECAST PACKAGE SLOWS THE ARRIVAL OF
PRECIPITATION AND DOES LESSEN THE INTENSITY A BIT.
WARMING TEMPERATURES ANTICIPATED THROUGH FRIDAY WITH THE AREA OF
HIGH PRESSURE. THEN THE APPROACHING WAVE WILL USHER COOLER
TEMPERATURES OVER THE AREA...WITH A SIGNIFICANT DECREASE IN DAYTIME
TEMPERATURES EXPECTED ON SATURDAY.
.LONG TERM...SUNDAY THROUGH THURSDAY
A BROAD TROUGH WILL BE IN PLACE OVER THE WESTERN CONUS AT THE
BEGINNING OF THE EXTENDED. A SIGNIFICANT TROUGH ON THE BACKSIDE OF
THIS TROUGH IS PROJECTED BY THE GLOBAL MODELS TO DIG INTO THE GREAT
BASIN DESERT/DESERT SOUTHWEST SUNDAY/SUNDAY NIGHT. THIS TROUGH IS
THEN EXPECTED TO PUSH EAST ACROSS THE CENTRAL/SOUTHERN ROCKIES
MONDAY/MONDAY NIGHT...EXITING INTO THE CENTRAL/SOUTHERN PLAINS ON
TUESDAY. THE TRACK OF THIS TROUGH WILL KEEP THE MAIN ENERGY WELL
SOUTH OF THE AREA...WITH ONLY ISOLATED TO PERHAPS LOCALLY SCATTERED
SNOW SHOWERS ACROSS THE FORECAST AREA SUNDAY AND MONDAY.
AS THE TROUGH PULLS INTO THE PLAINS TUESDAY...GLOBAL MODELS HAVE
BEEN STRUGGLING ON WHETHER THE AREA WOULD BE INFLUENCED BY
RIDGING OR BE MORE INFLUENCED BY THE NORTHERN STREAM
WEST/NORTHWEST FLOW. THE TREND OVER THE PAST 24 HOURS IS TO BRING
MORE RIDGING INTO THE AREA TUESDAY AND WEDNESDAY...BUT HAVING A
SHORTWAVE TROUGH IN THE NORTHERN STREAM BREAK DOWN THIS RIDGE IN
THE WEDNESDAY NIGHT/THURSDAY TIME FRAME. LOOKS LIKE MOST OF THE
ENERGY WITH THIS SYSTEM WEDNESDAY NIGHT/THURSDAY WILL REMAIN NORTH
OF THE AREA.
BELOW AVERAGE TEMPERATURES ARE EXPECTED SUNDAY AND MONDAY...WITH A
WARMING TREND COMMENCING TUESDAY AND WEDNESDAY...WITH ANOTHER COLD
FRONT EXPECTED THURSDAY.
&&
.AVIATION.../12Z ISSUANCE/
AN UPPER RIDGE OF HIGH PRESSURE WILL SHIFT EAST INTO THE HIGH PLAINS
TODAY WITH AN INCREASING SOUTHWEST FLOW ALOFT...AND AN INTENSIFYING
LEE SIDE SURFACE TROUGH. VFR CONDITIONS WILL PREVAIL WITH
SKC-SCT200-250 MSL TODAY AND TONIGHT. SOUTH TO SOUTHWEST WIND WILL
INCREASE...ESPECIALLY ALONG KRKS-KCPR ROUTES TODAY WITH AREAS OF SW
WIND 25-35KT. AREAS OF LLWS WILL DEVELOP ALONG THE LEE SLOPES OF
THE MOUNTAINS ALONG A VCNTY KLND-KCOD LINE THIS AFTERNOON AND
PERSIST ABOVE BASIN INVERSIONS THROUGH THE NIGHT.
&&
.FIRE WEATHER...
SOME FOG WILL BE PRESENT ACROSS CENTRAL AND SOUTHERN WYOMING THIS
MORNING...AND SHOULD LIFT BY THE MID TO LATE MORNING HOURS AS THE
INVERSIONS BREAK. HIGH PRESSURE WILL KEEP GENERALLY DRY CONDITIONS
OVER THE AREA THROUGH THIS EVENING...THOUGH THE AXIS OF THE RIDGE
MOVING THROUGH THE AREA TODAY WILL ALLOW INCREASED SOUTHWEST FLOW
OVER THE AREA. THIS WILL ESPECIALLY IMPACT THE WIND CORRIDOR BETWEEN
ROCK SPRINGS AND CASPER WITH INCREASED AFTERNOON WIND. WARMING
TEMPERATURES GENERALLY EXPECTED THROUGH FRIDAY MORNING UNDER THE
INFLUENCE OF THE HIGH PRESSURE. BY FRIDAY AFTERNOON...RAIN AND SNOW
WILL THEN BEGIN TO MOVE INTO WESTERN WYOMING AS A WAVE OF LOW
PRESSURE MOVES TOWARDS THE AREA. SHOWER ACTIVITY IS EXPECTED TO
IMPACT MUCH OF THE STATE ON SATURDAY...WITH MUCH COOLER TEMPERATURES
EXPECTED.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
SHORT TERM...BRANHAM
LONG TERM...WM
AVIATION...AEM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Nov 3, 4:00 AM MST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU NOV 3 2011
WYZ001>020-022>030-041200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU NOV 3 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
WINDY SOUTH TO SOUTHWEST WIND...BETWEEN ROCK SPRINGS AND CASPER
WILL RESULT IN AREAS OF BLOWING SNOW AND REDUCED VISIBILITY. IN
ADDITION PATCHY FOG...COULD REDUCE VISIBILITY ACROSS PORTIONS OF
CENTRAL AND SOUTHWEST WYOMING THIS MORNING...ESPECIALLY NEAR ANY
BODIES OF WATER.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FRIDAY NIGHT...LIGHT ACCUMULATIONS OF SNOW POSSIBLE ALONG AND
WEST OF THE DIVIDE AND SWEETWATER COUNTY.
SATURDAY...LIGHT ACCUMULATIONS OF SNOW POSSIBLE EAST OF THE
DIVIDE...MAINLY OVER JOHNSON AND NATRONA COUNTIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO SIGNIFICANT RESTRICTIONS TO VISIBILITY
THIS MORNING. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Nov 3, 4:25 AM MST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
525 AM MDT THU NOV 3 2011
WYZ019-020-022-031400-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-
525 AM MDT THU NOV 3 2011
STRONG SOUTH TO SOUTHWEST WINDS BETWEEN 20 AND 40 MPH WILL OCCUR
TODAY. A FEW GUSTS BETWEEN 50 AND 60 MPH COULD ALSO OCCUR. THE
STRONG WIND WILL CREATE AREAS OF BLOWING SNOW IN RURAL AREAS...
ESPECIALLY ACROSS SOUTHEAST FREMONT COUNTY...FROM AROUND BEAVER RIM
TO MUDDY GAP. IN ADDITION...WIND CHILL READINGS THIS MORNING WILL
RANGE FROM 5 TO 15 DEGREES.
WYZ007>009-031400-
BIGHORN MOUNTAINS SOUTHEAST-BIGHORN MOUNTAINS WEST-
OWL CREEK AND BRIDGER MOUNTAINS-
525 AM MDT THU NOV 3 2011
AREAS OF STRONG SOUTH TO SOUTHWEST WIND...WILL CONTINUE THIS MORNING
ACROSS THE SOUTHERN BIGHORN MOUNTAINS. STRONG WINDS BETWEEN 30 AND
40 MPH...WITH A FEW GUSTS TO 60 MPH...WILL CREATE SOME BLOWING AND
DRIFTING OF SNOW. IN ADDITION...WIND CHILL READINGS THIS MORNING WILL
RANGE BETWEEN 5 TO 15 DEGREES.
21
High Wind, Green Mountains & Rattlesnake Range
- When
- November 3, 7:10 AM MST to 2:20 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High Wind, Natrona County Lower Elevations
- When
- November 3, 1:13 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353983, 353984.